Alert archive / Arkansas / Tornado Warnings in 2009
Tornado Warning 29, NWS Memphis, TN
NWS Memphis, TN issued this tornado warning at Jun 9, 2009, 9:23 PM CDT for Clay County, Arkansas. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2009, 9:23 PM CDT (02:23 UTC)
- Expired
- Jun 9, 2009, 9:50 PM CDT
- In force
- 27 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
County Clay County, AR
The radar
The Memphis radar (KNQA), 118 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 9:26 PM CDT | HAIL 0.88 | St. Francis, AR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 7:56 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 2.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1598 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 1271 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KMEG 100223
TORMEG
ARC021-100315-
/O.NEW.KMEG.TO.W.0029.090610T0223Z-090610T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
923 PM CDT TUE JUN 9 2009
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* TORNADO WARNING FOR...
CLAY COUNTY IN EASTERN ARKANSAS...
* UNTIL 1015 PM CDT
* AT 923 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING A TORNADO NEAR MCDOUGAL...OR 8 MILES
NORTHEAST OF CORNING...MOVING EAST AT 20 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
INCLUDE POLLARD...GREENWAY AND ST. FRANCIS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.THE SAFEST PLACE TO BE DURING A TORNADO IS IN A STORM SHELTER. IF NO
STORM SHELTER IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 3650 9016 3646 9014 3645 9012 3641 9012
3640 9007 3628 9007 3619 9018 3621 9028
3623 9032 3626 9032 3626 9037 3642 9062
3651 9059
TIME...MOT...LOC 0223Z 286DEG 17KT 3647 9046
$$2 follow-up statements
000
WWUS54 KMEG 100233
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
933 PM CDT TUE JUN 9 2009
ARC021-100315-
/O.CON.KMEG.TO.W.0029.000000T0000Z-090610T0315Z/
CLAY AR-
933 PM CDT TUE JUN 9 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR CLAY
COUNTY...
AT 932 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR HICKORIA...OR 9
MILES EAST OF CORNING...MOVING SOUTHEAST AT 25 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
INCLUDE POLLARD...GREENWAY AND ST. FRANCIS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A STORM SHELTER. IF NO
STORM SHELTER IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.
&&
LAT...LON 3650 9016 3646 9014 3645 9012 3641 9012
3640 9007 3628 9007 3619 9018 3621 9028
3623 9032 3626 9032 3626 9037 3642 9062
3651 9059
TIME...MOT...LOC 0233Z 296DEG 23KT 3640 9042
$$000
WWUS54 KMEG 100250
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
950 PM CDT TUE JUN 9 2009
ARC021-100300-
/O.CAN.KMEG.TO.W.0029.000000T0000Z-090610T0315Z/
CLAY AR-
950 PM CDT TUE JUN 9 2009
...THE TORNADO WARNING FOR CLAY COUNTY IS CANCELLED...
AT 950 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND NO LONGER
POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
TORNADO WARNING IS CANCELLED.
.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.
LAT...LON 3650 9016 3646 9014 3645 9012 3641 9012
3640 9007 3628 9007 3619 9018 3621 9028
3623 9032 3626 9032 3626 9037 3642 9062
3651 9059
TIME...MOT...LOC 0250Z 296DEG 23KT 3635 9030
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Jun 9, 8:44 PM CDT, 39 minutes earlier.
Area forecast discussion, Jun 9, 8:44 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 844 PM CDT TUE JUN 9 2009 .UPDATE... ADDED SEVERE WORDING IN NEW SEVERE THUNDERSTORM WATCH AREA OVER NE AR AND MO BOOTHEEL. INCREASED RAIN CHANCES TONIGHT NORTH OF A POCAHONTAS AR TO PARIS TN LINE. WILL ADJUST SKY COVER AS WELL. && .DISCUSSION... A FEW STRONG/SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE NORTH OF A POCAHONTAS TO BLYTHEVILLE AR TO PARIS TN LINE FOR AT LEAST THROUGH MIDNIGHT CDT. CURRENTLY MONITORING A FEW STRONG/SEVERE THUNDERSTORMS NEAR THE MO/AR BORDER THAT ARE SLOWLY MOVING EAST SOUTHEAST. NEW SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR NE AR AND MO BOOTHEEL WHERE SEVERE STORMS CAPABLE OF LARGE HAIL UP TO THE SIZE OF HALF DOLLARS AND DAMAGING WINDS OF 60 MPH MAY BE POSSIBLE. THE AIR IS VERY UNSTABLE WITH LIFTED INDICES -6 TO -8 AND MUCAPES 3000-4000 J/KG. COMBINED WITH STEEP LAPSE RATES...0-6 KM SHEAR 40-50 KTS...AND ABUNDANT MID LEVEL DRY AIR AT 700 MB...UPDRAFTS AND DOWNDRAFTS WILL BE ENHANCED. LOCALLY HEAVY RAINFALL AND FLOODING MAY OCCUR AS WELL WITH 1 TO 3 INCHES POSSIBLE IN 1 TO 2 HOURS. IF STORMS HANG ON...ANOTHER SEVERE THUNDERSTORM WATCH MAY BE POSSIBLE IN FAR NW TN ALONG THE KY BORDER...BUT CONFIDENCE OF THIS OCCURRING REMAINS FAIRLY LOW AT THIS TIME. THE BIG QUESTION IS HOW WILL STORMS EVOLVE FOR THE REST OF TONIGHT ACROSS AREAS NE AR...MO BOOTHEEL...AND NW TN. BASED ON LATEST RUC13 ANALYSIS AND RADAR TRENDS...DO NOT THINK THE STORMS WILL PUSH TOO FAR SOUTH WITH STRONG CAP OCCURRING...MAINLY STAY CONFINED NEAR THE MO/AR AND KY/TN BORDERS THROUGH THE NIGHT. LATEST MODELS HINT AT THE CAP GETTING STRONGER OVER MUCH OF THE AREA...EXCEPT FOR PERHAPS NW TN...SO LOCATIONS NORTHEAST OF A DYERSBURG TO HUNTINGDON TN LINE MAY EXPERIENCE STRONG TO SEVERE STORMS AFTER MIDNIGHT CDT. AREAS SOUTH OF A JONESBORO AR TO HUNTINGDON TN...INCLUDING MEMPHIS...JACKSON...AND TUPELO ARE EXPECTED TO REMAIN RAINFREE AND CAPPED FOR THE REST OF TONIGHT. WILL KEEP UPDATING THROUGH THE EVENING HOURS. MBS && .PREV DISCUSSION... /ISSUED 319 PM CDT TUE JUN 9 2009/ DISCUSSION... CURRENTLY...A STATIONARY FRONT IS LOCATED FROM SOUTHERN MISSOURI INTO WESTERN KENTUCKY THIS AFTERNOON. ACROSS THE MID SOUTH THE UPPER RIDGE APPEARS TO BE RE-STRENGTHENING SOME AND SKIES ARE PARTLY SUNNY WITH TEMPS APPROACHING 90 DEGREES AND MUGGY DEWPOINTS RANGING FROM THE MID 60S TO AROUND 70 DEGREES. THIS EVENING AND TONIGHT....THUNDERSTORMS HAVE DEVELOPED ALONG THE FRONT ACROSS WESTERN KANSAS AND CENTRAL/SOUTH CENTRAL MISSOURI. THE FRONT WILL BEGIN TO LIFT SLOWLY NORTH AS THE UPPER RIDGE REMAINS OVER THE MID SOUTH AND MOST OF THIS CONVECTIVE ACTIVITY SHOULD REMAIN NORTH OF THE MID SOUTH TONIGHT. HOWEVER AIRMASS ACROSS THE REGION IS VERY UNSTABLE WITH SBCAPES AROUND 3000 J/KG AND LIFTED INDEX VALUES AROUND -8C. CANNOT RULE OUT SOME ISOLD DEVELOPMENT ACROSS THE NORTHERN TIER OF THE MID SOUTH INVOF THE FRONT WHERE THE CAP IS A LITTLE WEAKER. ANYTHING THAT IS ABLE TO DEVELOP COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE SOUTHERN TWO THIRDS OF THE MID SOUTH...SOUTH OF ABOUT A JONESBORO ARKANSAS TO HUNTINGDON TENNESSEE LINE SHOULD BE RAIN FREE. EXPECT ANOTHER MILD NIGHT WITH LOWS IN THE LOWER 70S. WEDNESDAY...UPPER RIDGE REMAINS OVER THE AREA IN THE MORNING AND STARTS TO WEAKEN SLIGHTLY IN THE AFTERNOON. THE FRONT WILL BE LOCATED WELL NORTH OF THE MID SOUTH AND MOST OF THE SHOWERS AND THUNDERSTORMS WILL ALSO REMAIN TO THE NORTH. WILL CONTINUE WITH CHANCE POPS NORTH AND DRY SOUTH. AIRMASS WILL BECOME VERY UNSTABLE IN THE AFTERNOON ONCE AGAIN SO A FEW SEVERE STORMS COULD OCCUR ACROSS THE NORTHERN TIER. WEDNESDAY NIGHT AND THURSDAY...UPPER RIDGE CONTINUES TO SLOWLY WEAKEN AS THE FRONT BEGINS TO DROP SOUTH INTO THE AREA AND INTERACTS WITH THE MOIST AND UNSTABLE AIRMASS IN PLACE. AS A RESULT THIS TIME PERIOD STANDS THE BEST CHANCE FOR RAIN...AT LEAST IN THE SHORT TERM. WILL GO WITH HIGH CHANCE/LIKELY POPS. CANNOT RULE OUT A FEW SEVERE STORMS DURING THIS TIME FRAME AS AIRMASS WILL CONTINUE TO BE QUITE MOIST AND UNSTABLE. THURSDAY NIGHT AND FRIDAY...FRONT REMAINS STALLED ACROSS THE AREA WITH THE POTENTIAL FOR ADDITIONAL CONVECTIVE DEVELOPMENT. WILL CONTINUE CHANCE POPS. FRIDAY NIGHT AND SATURDAY...MEDIUM RANGE MODELS IN SOME DISAGREEMENT DURING THIS PERIOD. ECMWF PUSHES THE FRONT THROUGH THE REGION WHILE GFS KEEPS IT OVER THE AREA. WILL LEAN TOWARD THE GFS AND GO WITH SLIGHT CHANCE/CHANCE POPS SINCE THIS MODEL HAS BEEN CONSISTENT AND SINCE IT MAKES SENSE CONSIDERING THE SYNOPTIC PATTERN. SUNDAY THROUGH TUESDAY...FRONT STILL IN THE VICINITY SO WILL KEEP SLIGHT CHANCE/CHANCE POPS GOING SUNDAY AND PART OF MONDAY. FRONT WILL FINALLY LIFT BACK NORTH AS A WARM FRONT AS THE UPPER RIDGE STARTS TO REBUILD ACROSS THE REGION. IT LOOKS LIKE INCREASINGLY HOT AND HUMID WEATHER WILL BE ON TAP NEXT WEEK. SJM .AVIATION... VFR CONDITIONS EXPECTED TO CONTINUE AT TAF SITES THROUGH THE 00Z TAF PERIOD. SOUTH/SOUTHWEST WINDS EXPECTED TO WEAKEN TO AROUND 4 KTS OR LESS TONIGHT AND INCREASE TO AROUND 8-11 KTS AFTER 15Z. INCLUDED VCTS IN MEM/MKL/JBR TAFS AFTER 18Z AS 700 MB CAPPING INVERSION IS EXPECTED TO WEAKEN AND DAYTIME INSTABILITY PRODUCES ISOLATED/SCATTERED SHOWERS/THUNDERSTORMS. WILL NOT MENTION TEMPO GROUPS DUE TO COVERAGE/TIMING UNCERTAINTY. CJC && .PRELIMINARY POINT TEMPS/POPS... MEM 74 92 74 88 / 10 20 50 60 MKL 70 89 70 85 / 10 30 50 60 JBR 71 89 71 85 / 30 30 70 60 TUP 70 92 71 89 / 10 10 20 40 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Jun 9, 3:22 PM CDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 322 PM CDT TUE JUN 9 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-101130- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 322 PM CDT TUE JUN 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS EVENING AND TONIGHT THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...AND NORTHWEST TENNESSEE THIS EVENING AND TONIGHT. THE AREA AFFECTED IS GENERALLY ALONG AND NORTH OF A LINE FROM JONESBORO ARKANSAS TO HUNTINGDON TENNESSEE. LARGE HAIL UP TO THE SIZE OF QUARTERS...DAMAGING WINDS OF 60 MPH...AND LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES ARE POSSIBLE IN THE SLIGHT RISK AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...AND WEST TENNESSEE ON WEDNESDAY AND AGAIN ON THURSDAY ACROSS THE ENTIRE MIDSOUTH. DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL ARE POSSIBLE ON BOTH DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT FOR LOCATIONS IN THE SLIGHT RISK AREA INCLUDING NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...AND NORTHWEST TENNESSEE. SPOTTER ACTIVATION MAY BE NEEDED AGAIN ON WEDNESDAY AND THURSDAY FOR PORTIONS OF THE MIDSOUTH. SJM
In the hours before
Special weather statement, Jun 9, 8:38 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 838 PM CDT TUE JUN 9 2009 ARZ009-MOZ113-100200- CLAY AR-DUNKLIN MO- 838 PM CDT TUE JUN 9 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTH CENTRAL CLAY COUNTY IN EASTERN ARKANSAS... NORTHEASTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 3 MILES NORTHWEST OF CHALK BLUFF NATURAL AREA AT 838 PM CDT...MOVING EAST AT 20 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN CLAY AND DUNKLIN COUNTIES...INCLUDING LOCATIONS NEAR CAMPBELL...CHALK BLUFF NATURAL AREA AND MALDEN...SHOULD MONITOR THIS STORM CLOSELY. .A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 9:02 PM CDT | Severe Thunderstorm Warning | MEG | Clay | 43 min |
| Jun 9, 10:03 PM CDT | Flash Flood Warning | MEG | Clay | 63 min |
Nearby
Tornado Warnings in Arkansas, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.